Rachel Levene, MD, Mark K. Su, MD, MPH
New York City Poison Center
The nurse comes to you and says, “Hey, you remember that 5 year old who needs the CT you ordered midazolam for? He got the meds and totally freaked out. What do you want to do now?
Benzodiazepines are one of the most widely prescribed psychotropics and most frequently used inpatient sedative-hypnotic drugs, with an estimated annual healthcare expenditure of $400,000,000.1,2 They exert their pharmacological effect by activating the γ-aminobutyric acid (GABAA) receptor, subsequently increasing the frequency of chloride channel opening and increasing GABA-mediated inhibition. This commonly produces a systemic calming effect, manifesting as sedation, anxiolysis and amnesia. However there are reports of a paradoxical or disinhibitory reaction following benzodiazepine administration that is characterized by acute excitement and hostility. These clinical features include but are not limited to agitation, aggression, violence, excessive movement, talkativeness, excessive crying, impulsivity, irritability, confusion, suicidal behavior and increased seizures in epileptics.8,9 Given such wide-spread use, recognition and treatment of paradoxical reactions to benzodiazepines are an essential part of emergency medicine practice.
First described in 1960 by Ingram and Timbury, paradoxical reactions from benzodiazepines were reported in three patients, who were noted to have increased energy, hostility and irritability after chlordiazepoxide use3. Since then, an increasing number of cases have been reported in medical literature. In 1980, Litchfield reviewed 16,000 dental patients who received IV diazepam and found that 29% of the cases experienced paradoxical reactions, described as talkativeness, crying, rage and loss of inhibition. These findings were noted to have an increased incidence with higher doses in the general population and routine doses in younger patients (3-19-year olds)4. In 1997, Massanari et al found an incidence rate of 1.4% (n=2617) of these paradoxical reactions in children undergoing endoscopy with midazolam and meperidine sedation5.
Though these reactions are well characterized in scientific literature and case reports, large systematic reviews have consistently reported their incidence rate as 1-2%, with many sources citing even <1%.6,7,8 Still, within this low prevalence, there appears to be certain risk factors which increase susceptibility for developing paradoxical reactions such as: male gender, recreational abusers, psychiatric disorders, high-dosage regimens and extremes of age6,9. In examining the relationship between children's age and midazolam dose on paradoxical reactions, Shin et al (2013) concluded that children under 3-years-old who received high dose IV midazolam were at a greater risk for midazolam reactions10. It has been postulated that the age-associated vulnerability is secondary alterations in pharmacodynamic responses to benzodiazepines. However, more important than age, impulse control appears to be the most important risk factor for disinhibition, with learning disabilities and neurological disorders posing the greatest risks to patients.
The pathophysiology behind these presentations remains unclear; however, several hypotheses have attempted to elucidate their mechanisms. Serotonin imbalance has been described as the impetus for disinhibition and the inability to control socially unacceptable behavior. Benzodiazepine inhibition is believed to contribute to a loss of cortical restraint in some patients, facilitating excitement. Lastly, genetic susceptibility has been described after monozygotic twin studies revealed multiple allelic forms of benzodiazepine receptors on GABAA channels, which may result in variable pharmacodynamic responses.11, 12.
Traditionally a diagnosis of exclusion, if a paradoxical reaction to benzodiazepines is suspected, the offending agent should be discontinued immediately. Management with observation may be sufficient13; however, tranquilization may be necessary. Low doses of ketamine, propofol, physostigmine and haloperidol have all been reported to be successful.9
Additionally, flumazenil, a competitive benzodiazepine antagonist with a fast onset of 1-3 minutes, has been shown to be effective in reversing the toxicity.7,14 An acceptable flumazenil regime includes 0.1-0.5 mg IV in adults (0.01mg/kg in pediatric patients), titrated using the same dose one minute apart, with a maximum dose of 1mg every twenty minutes.6 However, the effect may be transitory and require multiple doses, given flumazenil’s short half-life compared to some long-acting benzodiazepines15. It should be noted that flumazenil should be used with caution in patients who are chronic benzodiazepine users; or have a history of seizures controlled with benzodiazepines; or have a history of cardiac dysrhythmias.
Paradoxical reactions to benzodiazepines represent rare, non-life threatening adverse drug events. Despite their apparent low prevalence, clinicians must maintain a high index of suspicion when benzodiazepines are administered to high-risk patients, such as children, elderly, males, recreational abusers and those with psychiatric disturbances. Prompt recognition and rapid pharmacological intervention are usually sufficient to counteract this reversible adverse drug reaction.